Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 157, NWS Springfield, MO

May 26, 2009Christian County, Greene County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 26, 2009, 2:37 PM CDT for Christian County, Greene County, Webster County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2009, 2:37 PM CDT (19:37 UTC)
Expired
May 26, 2009, 3:15 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Christian County, MO, Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 25 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.6 hours before the alert went out and 387 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:31 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 26, 12:31 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 PM CDT TUE MAY 26 2009

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST CHALLENGES CONTINUE TO DEAL WITH PRECIP CHANCES THROUGH
THE FIRST PART OF THE WORK WEEK INTO THURSDAY.

CURRENTLY...UPPER LOW CONTINUES OVER THE CENTRAL PORTIONS OF THE
CWA WITH WATER VAPOR IMAGERY AND RADAR SHOWING THE LOW CURRENTLY
OVER POLK COUNTY. CONTINUITY ON SATELLITE AND RADAR DOES SHOW THAT
IT IS MOVING SLOWLY NORTHWARD THROUGH THE EARLY MORNING HOURS. NOT
MUCH SHOWING UP ON THE RA DR AT PRESENT AND MAY NEED TO TRIM POPS
DOWN SOME MORE IF THIS TREND CONTINUES. FURTHER WEST...WATER VAPOR
IMAGERY SHOWING A CONVECTIVE COMPLEX OVER WESTERN OKLAHOMA THAT
BEARS WATCHING. CURRENTLY NOT SHOWING MUCH EASTWARD MOVEMENT AND
IN FACT LOOKS TO BE TRACKING TOWARDS THE SOUTH SOUTHEAST. COLD
FRONT ON SURFACE ANALYSIS CURRENTLY OVER EXTREME WESTERN
MINNESOTA...THROUGH CENTRAL NEBRASKA...TO NORTHWEST KANSAS.

FOR TODAY...AGAIN...DEPENDING ON RADAR TRENDS...MAY START US OFF
DRY THIS MORNING AS THE UPPER LOW CONTINUES TO TRACK SLOWLY
NORTHWARD. NORTHERLY FLOW SHOULD KEEP US IN STRATUS FOR A GOOD
PORTION OF THE DAY AND HAVE SHAVED A FEW DEGREES OFF OF GUIDANCE
FOR HIGHS TODAY. BY THIS AFTERNOON...UPPER LOW FORECAST TO BE NEAR
THE IOWA/CENTRAL ILLINOIS/NORTHEAST MISSOURI AREA. COLD FRONT
LOOKS TO MAKE ITS WAY INTO OUR WESTERN COUNTIES AROUND MID
EVENING. WRF SHOWING SOME INSTABILITY THIS EVENING WITH CAPES OF
500 TO 800 J/KG...SO WENT AHEAD AND KEPT THUNDERSTORMS IN THE
FORECAST AS THE FRONT MOVES INTO THE CWA.

BY WEDNESDAY...SURFACE LOW FORECAST TO BE OVER NORTHERN ILLINOIS
BY THE GFS WITH TRAILING COLD FRONT LAYING ACROSS EAST CENTRAL
MISSOURI. BY WEDNESDAY AFTERNOON...FRONT LOOKS TO MOVE INTO THE
BOOT HEEL AREA AND HAVE LOWERED POPS TO SLT CHANCE FOR THE EVENING
HOURS IN THE WRAP AROUND MOISTURE.

LOW LEVEL CYCLONIC NORTHWEST FLOW CONTINUES INTO THURSDAY UNTIL
THE UPPER TROUGH MOVES THROUGH SOUTHERN MISSOURI THURSDAY
AFTERNOON. GFS CONTINUES TO SHOW SOME LOW LEVEL MOISTURE IN THIS
CYCLONIC FLOW...SO TEMPERATURES SHOULD REMAIN BELOW AVERAGE FOR
HIGHS. HAVE LOW 70S FOR WEDNESDAY AND THURSDAY AS THIS SEEMS
REASONABLE WITH CLOUD COVERAGE AND 850MB TEMPERATURES THAT ARE
FORECAST ON THE MODELS.

SURFACE HIGH MOVES INTO THE AREA THURSDAY NIGHT INTO FRIDAY WHICH
SHOULD KEEP THINGS DRY FOR US THROUGH AT LEAST THE FIRST PART OF
THE WEEKEND. GFS SHOWING ANOTHER COLD FRONT APPROACHING SLOWLY
FROM THE NORTHWEST MONDAY MORNING FOR OUR NEXT CHANCE FOR RAINFALL
MONDAY AFTERNOON INTO TUESDAY NEXT WEEK. ECMWF SLOWER ON THE
PROGRESSION OF THIS FRONT BY ROUGHLY 24 HOURS. WILL CONTINUE TO
MONITOR LATER MODEL RUNS TO NAIL DOWN TIMING AS THE EVENT GETS CLOSER.

CLAYCOMB

&&

.AVIATION...

FOR THE 18Z KSGF AND KJLN TAFS...SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOP ACROSS NORTHERN ARKANSAS AND SOUTHERN
MISSOURI. THE BULK OF THIS ACTIVITY SHOULD REMAIN SOUTH AND EAST
OF THE TAF SITES THIS AFTERNOON...HOWEVER AN ISOLATED THUNDERSTORM
MOVING OVER THE TAF SITES IS POSSIBLE. HAVE INCLUDED CB IN THE
CLOUD GROUPS FOR BOTH TAF SITES TO HANDLE THIS...AND HAVE INCLUDE
VCTS IN THE KSGF TAF DUE TO A THUNDERSTORM DEVELOPING TO THE
SOUTHWEST OF THE TAF SITES EARLY THIS AFTERNOON.

THUNDERSTORM WILL DEVELOP OVER WESTERN KANSAS THIS AFTERNOON AND
EVENING AND WILL PUSH EAST. THIS ACTIVITY MAY MOVE OVER THE TAF
SITES OVERNIGHT...HOWEVER THE BULK OF THIS ACTIVITY IS EXPECTED TO
REMAIN SOUTH OF THE AREA.

A LOW LEVEL STRATUS DECK AND FOG ARE EXPECTED TO DEVELOP EARLY
WEDNESDAY MORNING...MVFR CONDITIONS ARE EXPECTED AND IFR CONDITIONS
WILL BE POSSIBLE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 26, 12:48 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT TUE MAY 26 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1248 PM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE OUTLOOK AREA
 THROUGH TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF
 PRODUCING WIND GUSTS TO 50 MPH...PENNY SIZE HAIL...LOCALLY
 HEAVY RAINFALL...AND FREQUENT LIGHTNING STRIKES. THE MAIN
 THREAT FOR HAIL AND GUSTY WINDS WILL BE SOUTH OF A LAMAR TO
 BOLIVAR TO ROLLA LINE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS REMAIN POSSIBLE INTO THURSDAY WITH ISOLATED TO
  SCATTERED COVERAGE EXPECTED. SEVERE THUNDERSTORMS ARE NOT
  EXPECTED. THUNDERSTORMS WILL AGAIN BE POSSIBLE EARLY NEXT
  WEEK AS A COLD FRONT MOVES SOUTH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, May 26, 10:17 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT TUE MAY 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLOOD            2 SSW ROCKY MOUNT       38.25N  92.73W
05/26/2009                   MORGAN             MO   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS NEAR THE TOWN OF ROCKY
            MOUNT IN SOUTHERN MORGAN COUNTY REMAIN FLOODED.

&&

WISE
Special weather statement, May 26, 1:36 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT TUE MAY 26 2009

MOZ103-261900-
STONE MO-
136 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN STONE COUNTY UNTIL 200 PM
CDT...

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF GALENA...OR 13 MILES
NORTHWEST OF KIMBERLING CITY...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  GALENA BY 155 PM CDT.

THE TOWNS OF CAPE FAIR AND ELSEY ARE IN THE PATH OF THIS STORM.

WINDS OF 45 TO 50 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS STORM.

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:54 PM CDTAreal Flood WarningSGFCamden, Miller, Morgan12 hr
May 26, 10:56 AM CDTAreal Flood AdvisorySGFCamden, Miller, Morgan11 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.